Kansas, 2020

Hail in Kansas, June 21, 2020

June 21, 2020 · NWS GID · 2 events in 2 counties and zones

A few rounds of strong to marginally-severe thunderstorms affected this six-county North Central Kansas area between the pre-dawn and late afternoon hours on this Sunday. However, this event fell short of forecast expectations in terms of potential coverage/intensity of severe weather, yielding only a few reports of quarter size hail at Ionia (mid-morning) and near Natoma (mid-afternoon).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few rounds of strong to marginally-severe thunderstorms affected this six-county North Central Kansas area between the pre-dawn and late afternoon hours on this Sunday. However, this event fell short of forecast expectations in terms of potential coverage/intensity of severe weather, yielding only a few reports of quarter size hail at Ionia (mid-morning) and near Natoma (mid-afternoon). As for how the day played out, this seemed to be a case where factors such as the presence of stubborn early-day convection, along with afternoon development initiating fairly early and in widespread fashion, combined to hinder appreciable airmass destabilization/recovery and thus tempered the magnitude of the potential severe threat (SPC assigned Enhanced Risk to North Central Kansas on Day 1 outlooks).

The first sign of potential complications showed its hand well-before sunrise, as a long-lived round of at least slightly-elevated storms initiated between 2-3 a.m. CDT over Phillips/Rooks/Osborne counties. Over the course of the next 11 hours or so (all the way into early afternoon) this activity evolved into a narrow/broken, north-south oriented band that slid eastward at a snail's pace as new cells continuously regenerated on its western flank. The majority of these storms were sub-severe, producing only small hail, but between 9 a.m. and noon CDT a few cores over Jewell/Mitchell counties pulsed up to severe levels per radar data and the lone ground-truth report of quarters at Ionia. At long last, this early-day convection finally (mostly) exited the local area around 1 p.m. CDT. However, because it had persisted so long into the day, it laid out an outflow boundary/effective warm front near the far southern edges of the local area. Thanks to afternoon heating and meager capping, it did not take long for several strong/severe storms to erupt within a few counties either side of the Interstate 70 corridor between 2-4 p.m. CDT. This resulted in considerable storm coverage across mainly Rooks/Osborne/Mitchell counties, but the only ground-truth severe report was quarter size hail near Natoma. Between 4-6 p.m. CDT, other strong storms moved up into Phillips County from the southwest. However, given that so much convection developed over the local area in a short time, along with the fact that a large severe complex had taken center stage in central/southwestern KS, storm intensity/coverage within North Central Kansas steadily dwindled and the area was all but storm-free by 7 p.m. CDT. Not surprisingly given the forecast expectations, the general synoptic setup appeared rather potent for severe storms. In the mid-upper levels, broad west-northwest flow prevailed over the Central Plains as a series of embedded disturbances rotated around the south side of a large-scale trough/closed low over south central Canada. At the surface, North Central Kansas resided southeast of a quasi-stationary front draped from northwest KS into northern NE. Prior to the eruption of mid-afternoon convection, mixed-layer CAPE reached 2000-4000 J/kg in the presence of 30-40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 4:56 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 21, 4:56 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
556 AM CDT Sun Jun 21 2020

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 339 AM CDT Sun Jun 21 2020

Some leftover convection still going on in our KS counties
overnight as moisture advection ensues. Synoptic flow is somewhat
broadly cyclonic with west northwest flow aloft. Meanwhile a
surface low makes its way into western Nebraska early this
morning. A dry line extends south of the low and a nearly
stationary boundary extends east into the northern reaches of our
CWA.

As a long forecast low-amplitude perturbation traverses through
the central Plains today, a high CAPE and strongly sheared
environment in the surface to 6 km layer, with little CIN spell a
likely early initiation of convection along surface boundaries.
Explosive updrafts are anticipated with a veering wind profile,
likely leading to a mixed storm mode of discrete and merging cells
into linear segments. The surface low appears to be a bit farther
north than originally forecast, placing the triple point farther
north as well. Although LCLs are not as low as I would expect them
for prolific tornadic development, dewpoints have been trending
up for Sunday afternoon and could reach mid to upper 60s, perhaps
enough to help give us a tornado or two in the vicinity. SREF LCL
probs would still keep LCL above 1 km, so I am not all that
worried that a tornado scenario will develop in this area. I do
think that significant hail could be an issue with MLCAPE 3000+
J/kg. Wind could also be a significant issue and would not be at
all surprised at 70+ mph reports as DCAPE could be near 1300
J/kg. SRH at in the 0-1 km level is not that impressive for
tornadic support as well. Deep layer shear in the surface to 6 km
level will be increasing with time as well to about 35 KTS this
afternoon and evening. Considering the timing of the upper level
perturbation, surface low, and positions of the surface
boundaries, it appears that the peak severe threat for us will be
4-10 pm.

We should largely clear out as convection treks east, but we still
could be in a bit of a messy pattern with yet another vort max
along with some remaining moisture enough to help spark a few more
thundershowers near sunrise late Sunday night/early Monday
morning, but not a lot of support for severe weather.

.LONG TERM...(Monday through Saturday)
Issued at 339 AM CDT Sun Jun 21 2020

An elevated front could remain far enough north for Monday into
Tuesday morning to support some isolated to scattered
showers/thundershowers. Severe parameters indicate that primary
support for severe weather will remain south, closer to the
surface front as it sags south.

Enough subsidence should give us a dry period Tuesday
afternoon/night. This pattern of low-amplitude waves gives us
chances of precip after Wednesday. The best next shot at rain
comes Thursday/Thursday night as a warm front passes through, and
precip chances to a lesser extent by Friday with the passage of
the cold front. After a cool-ish start to the work week,
temperatures warm closer to normal for the rest of the week.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 549 AM CDT Sun Jun 21 2020

A cold front will move through the TAF sites this evening and
along that front will be chances for TSRA. Models not in agreement
on exact timing, so decided to carry VCTS for now. VFR is expected
through the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Beda
Hazardous weather outlook, Jun 21, 7:32 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
832 AM CDT Sun Jun 21 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
832 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today. The best chance for severe
weather will be between 3 pm and 10 pm. The main threats are very
large hail to the size of baseballs and damaging wind gusts around 70
mph. Isolated tornadoes and localized flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Off and on thunderstorms are in the forecast for the remainder of
the outlook period. Additional strong thunderstorms are possible
this work week, so be sure to stay up to date on the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, especially between 3 pm
and 10 pm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 21, 7:28 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
828 AM CDT Sun Jun 21 2020

KSZ019-211400-
Mitchell KS-
828 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL COUNTY UNTIL 900
AM CDT...

At 828 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cawker City to 6 miles south of Glen Elder.
Movement was east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cawker City and Glen Elder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3955 9823 3927 9815 3933 9838 3956 9848
TIME...MOT...LOC 1328Z 284DEG 5KT 3951 9841 3941 9834

Fay
Special weather statement, Jun 21, 7:50 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
850 AM CDT Sun Jun 21 2020

NEZ049-211415-
Polk NE-
850 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK COUNTY UNTIL 915 AM
CDT...

At 850 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osceola to near Stromsburg. Movement was
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Osceola and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 9737 4105 9756 4133 9755 4139 9737
TIME...MOT...LOC 1350Z 225DEG 20KT 4121 9750 4107 9751

Fay
Special weather statement, Jun 21, 7:59 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
859 AM CDT Sun Jun 21 2020

KSZ006-007-211430-
Jewell KS-Smith KS-
859 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEWELL AND EAST
CENTRAL SMITH COUNTIES UNTIL 930 AM CDT...

At 859 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 33 miles northwest of Beloit, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon and Esbon.

LAT...LON 3967 9860 3982 9866 3996 9846 3971 9835
TIME...MOT...LOC 1359Z 251DEG 14KT 3978 9860

JCB
Special weather statement, Jun 21, 8:17 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
917 AM CDT Sun Jun 21 2020

NEZ049-211445-
Polk NE-
917 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK COUNTY UNTIL
945 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shelby, or 19 miles south of Columbus, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 9748 4122 9754 4129 9737 4105 9737
TIME...MOT...LOC 1417Z 234DEG 10KT 4115 9742

Fay
Special weather statement, Jun 21, 8:51 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
951 AM CDT Sun Jun 21 2020

KSZ007-211515-
Jewell KS-
951 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEWELL COUNTY UNTIL
1015 AM CDT...

At 951 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Esbon to near Burr Oak. Movement was
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burr Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9846 4000 9806 3978 9824 3989 9847
TIME...MOT...LOC 1451Z 205DEG 21KT 3989 9839 3982 9827

Fay
Special weather statement, Jun 21, 9:13 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
1013 AM CDT Sun Jun 21 2020

NEZ085-086-211545-
Nuckolls NE-Webster NE-
1013 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS AND
SOUTHEASTERN WEBSTER COUNTIES UNTIL 1045 AM CDT...

At 1013 AM CDT, Doppler radar was tracking a strong thunderstorm over
Guide Rock, or 35 miles south of Hastings, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guide Rock and Bostwick.

LAT...LON 4000 9824 4000 9840 4012 9849 4024 9828
      4001 9813
TIME...MOT...LOC 1513Z 243DEG 13KT 4007 9837

JCB

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jewell

When
June 21, 9:15 AM CST
Where
Jewell County, Ionia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.670, -98.350

Hail, Osborne

When
June 21, 1:52 PM CST
Where
Osborne County, 5 mi ESE of Natoma
Measured
1 in hail
Reported by
Public
Coordinates
39.152, -98.934

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901299, 901300.